Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 34, NWS Grand Rapids, MI

August 11, 2018Barry County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 11, 2018, 4:09 PM EDT for Barry County, Michigan. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2018, 4:09 PM EDT (20:09 UTC)
Expired
Aug 11, 2018, 4:45 PM EDT
In force
36 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Barry County, MI

The radar

The Grand Rapids radar (KGRR), 26 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 4:13 PM EDTHAIL 0.252 E Irving, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

017 
WUUS53 KGRR 112009
SVRGRR
MIC015-112100-
/O.NEW.KGRR.SV.W.0034.180811T2009Z-180811T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
409 PM EDT SAT AUG 11 2018

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Northern Barry County in southwestern Michigan...

* Until 500 PM EDT.

* At 409 PM EDT, a severe thunderstorm was located near Middleville,
  or near Hastings, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hastings...            Middleville...         Freeport...
  Irving...              

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4274 8552 4277 8544 4277 8530 4263 8514
      4252 8536
TIME...MOT...LOC 2009Z 321DEG 9KT 4271 8537 

HAIL...1.00IN
WIND...60MPH
 
$$

BORCHARDT
3 follow-up statements
351 
WWUS53 KGRR 112023
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
423 PM EDT SAT AUG 11 2018

MIC015-112100-
/O.CON.KGRR.SV.W.0034.000000T0000Z-180811T2100Z/
Barry MI-
423 PM EDT SAT AUG 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHERN BARRY COUNTY...

At 422 PM EDT, a severe thunderstorm was located near Middleville, or
near Hastings, moving south at 5 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hastings...            Middleville...         Freeport...
Irving...              

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4274 8552 4277 8544 4276 8532 4263 8514
      4252 8536
TIME...MOT...LOC 2022Z 352DEG 6KT 4267 8540 

HAIL...0.75IN
WIND...60MPH
 
$$

BORCHARDT
747 
WWUS53 KGRR 112038
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
438 PM EDT SAT AUG 11 2018

MIC015-112100-
/O.CON.KGRR.SV.W.0034.000000T0000Z-180811T2100Z/
Barry MI-
438 PM EDT SAT AUG 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CENTRAL BARRY COUNTY...

At 438 PM EDT, a severe thunderstorm was located near Hastings,
moving southeast at 10 mph.

HAZARD...60 mph wind gusts and dime size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hastings...            Middleville...         Irving...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4271 8550 4273 8539 4272 8531 4260 8520
      4252 8536
TIME...MOT...LOC 2038Z 321DEG 9KT 4264 8537 

HAIL...<.75IN
WIND...60MPH
 
$$

BORCHARDT
311 
WWUS53 KGRR 112045
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
445 PM EDT SAT AUG 11 2018

MIC015-112055-
/O.CAN.KGRR.SV.W.0034.000000T0000Z-180811T2100Z/
Barry MI-
445 PM EDT SAT AUG 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BARRY COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However gusty winds and heavy rain are still
possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Rapids.

LAT...LON 4271 8550 4273 8539 4272 8531 4260 8520
      4252 8536
TIME...MOT...LOC 2043Z 321DEG 9KT 4263 8535 

$$

BORCHARDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:00 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 11, 3:00 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
300 PM EDT Sat Aug 11 2018

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine/Hydro

.SYNOPSIS...
Issued at 300 PM EDT Sat Aug 11 2018

A few showers and isolated storms will develop this weekend near
to mainly east of US-131. However many locations will not receive
any measurable rainfall with fair weather and seasonably mild
temperatures through the weekend. High pressure will bring fair
and seasonably mild weather Monday and Tuesday. A low pressure
system will bring potential for rain and thunderstorms Wednesday
into Thursday.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 300 PM EDT Sat Aug 11 2018

Primary short term fcst concerns involve determining potential for
any convection this aftn/early eve and again Sunday.

A consensus of latest CAMS and HREF guidance suggests scattered
showers and isolated convection will develop mid to late aftn into
early eve near to mainly east of US-131. This will occur due to
increasing instability from daytime heating and cooler air aloft
with the upper trof axis overhead and a couple of upper level
disturbances and a boundary moving in from the nw.

SB cape values are up to 1000-2000 j/kg and dcape values are
approaching 1000 j/kg with steep dry adiabatic low level lapse
rates. Therefore isolated storms that do develop may produce briefly
gusty winds to around 30 kts. This diurnally driven pcpn will
dissipate quickly around sunset.

The cutoff upper low will be centered over eastern OH Sunday. Our
fcst area will be in close enough proximity to this feature and
several upper disturbances pinwheeling around the upper low center
to bring scattered diurnally driven aftn/early eve showers again
Sunday. However the better chc for convection Sunday will be
southeast of our area directly under the upper low/cold pool over
Ohio.

Having said all this... predominantly dry/fair wx with seasonably
mild temps is anticipated through the rest of the weekend and any
showers/isolated convection will be rather few and far between.
High pressure will bring fair and very warm wx Monday with partly
cloudy skies and high temps into the lower to middle 80's.

.LONG TERM...(Tuesday through Saturday)
Issued at 300 PM EDT Sat Aug 11 2018

Weak ridging and the sfc and aloft will continue to bring fair and
very warm wx Tuesday. High temps Tuesday will reach the middle 80s
to near 90 degrees.

A mid level disturbance and strengthening sfc low pressure system
will move ne from the southern Plains states Wednesday and bring
rain and thunderstorms Wednesday through Wednesday night into
Thursday. This system has potential to bring some heavy rain given
ample gulf moisture and strong 1000-850 mb moisture transport
aimed at our region late Wednesday through Wednesday night.

Fair wx will return very late in the week and temperatures will
return to near normal for this time of year by then.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1232 PM EDT Sat Aug 11 2018

Primarily VFR conditions will continue through early Sunday
afternoon. Scattered showers will develop from mid afternoon
through early evening in the vicinity of most of the terminals
(except for KMKG) but conditions should remain VFR.

Isolated thunderstorms may also develop late this afternoon but
there is not enough potential for storm development to warrant
inclusion in any of the terminal forecasts at this time.

Some patchy fog will develop during the early morning hours Sunday
mainly at out southern terminals along the I-94 corridor where
conditions will likely deteriorate to MVFR. The patchy fog will
dissipate by mid morning with VFR conditions at all the terminals
from late Sunday morning through 18Z Sun.

&&

.MARINE...
Issued at 300 PM EDT Sat Aug 11 2018

Wind speeds through the weekend into early next week will be
rather light at only 5 to 15 kts. This will result in minimal wave
heights of two feet or less through then. A low pressure system
will bring potential for rain and thunderstorms and potentially
an uptick in wave heights Wednesday and Thursday.

&&

.HYDROLOGY...
Issued at 300 PM EDT Sat Aug 11 2018

Rivers continue holding well within their banks across the region in
spite of some elevated flows across portions of the Grand and
Kalamazoo River basins. Isolated/widely scattered showers or storms
over the weekend will do little or nothing to change this. The
potential remains for a more widespread rainfall by the middle of
this upcoming week though details are far from certain with regard
to amounts and impacts to the rivers, if any. The EPS mean precip
for the midweek system has consistently shown 0.4"-0.6" across most
of the region with only a handfull of the 50 ensemble members
indicating over an inch. Operational ECMWF runs have recently
indicated swaths of higher end amounts are possible across portions
of Lower Michigan. There is still plenty of time to watch.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Laurens
SHORT TERM...Laurens
LONG TERM...Laurens
AVIATION...Laurens
HYDROLOGY...Hoving
MARINE...Laurens
Hazardous weather outlook, Aug 11, 3:58 AM EDT, 12 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
358 AM EDT Sat Aug 11 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
358 AM EDT Sat Aug 11 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms will affect areas mainly east of U.S.-131
this afternoon through the early evening hours. Severe weather is
not expected. The main threats will be lightning, locally heavy
downpours, small hail, and winds up to around 40 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few storms will be possible, mainly along and southeast of I-69
Sunday afternoon and evening. Severe weather is not expected. The
main threats will be lightning, locally heavy downpours, small
hail, and winds up to around 40 mph.

Thunderstorms will become possible beginning on Wednesday and
likely lasting into Thursday. Heavy rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

LMZ844>849-120800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
358 AM EDT Sat Aug 11 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will become possible beginning on Wednesday and
likely lasting into Thursday. Heavy rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

NJJ

In the hours before

Special weather statement, Aug 11, 3:52 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
352 PM EDT SAT AUG 11 2018

MIZ057-065-112045-
Barry MI-Kent MI-
352 PM EDT SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY...

At 352 PM EDT, Doppler radar was tracking a strong thunderstorm near
Freeport, or 8 miles northwest of Hastings, moving southeast at 10
mph.

Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with this storm.

Locations impacted include...
Hastings...            Middleville...         Freeport...
Irving...              Woodland...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4272 8555 4273 8554 4286 8540 4282 8531
      4277 8531 4277 8520 4273 8511 4256 8530
TIME...MOT...LOC 1952Z 301DEG 9KT 4275 8539

BORCHARDT

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:52 PM EDTSpecial Weather StatementGRRBarry53 min
Aug 11, 4:48 PM EDTSpecial Weather StatementGRRLake, Newaygo57 min
Aug 11, 5:46 PM EDTSpecial Weather StatementGRRMecosta, Montcalm59 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.